Colorado, 2003

Tornadoes and Hail in Colorado, May 8, 2003

May 8, 2003 · NWS BOU · 11 events in 6 counties and zones

5 tornado, 4 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 8, 2:40 AM MST, 7 hours 30 minutes earlier.

Area forecast discussion, May 8, 2:40 AM MST, 7 hours 30 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 AM MDT THU MAY 8 2003

SHORT TERM DISCUSSION...STRONG UPPER LOW SPINNING ACROSS ERN NEVADA
ATTM WITH WEAK RIDGING ALOFT THRU ERN CO. THERE IS A LEADING WAVE
WHICH IS NOW LIFTING OUT ACROSS NRN CO WITH AN ASSOCD AREA OF
SHOWERS ACROSS THE MTNS AND NRN FOOTHILLS. SAT PICS ALSO SHOWING
AREAS OF STRATUS...ESP ALONG THE URBAN CORRIDOR. LOW LVL MSTR WILL
CONTINUE TO SPREAD ACROSS LOWER ELEVATIONS WITH CONTINUED SHALLOW NE
LOW LVL FLOW AS SFC HIGH ACROSS WY NOSES INTO NRN CO AND SFC
CYCLOGENESIS OCCURS ACROSS SERN CO DURING THE DAY. LOW LVL
INVERSIONS WILL BE SLOW TO BREAK TODAY AS STRATUS DECK GRADUALLY
LIFTS BUT MAY NEVER COMPELETY BREAK OUT DUE TO THE WEAK UPSLOPE FLOW
AND GRADUAL INCREASE IN UPWARD FORCING FROM THE WEST DURING THE
AFTN. AMS REMAINS CAPPED ACROSS FAR NERN CO THRU MUCH OF THE DAY.
SPC HAS NERN CO IN A SLIGHT CHANCE FOR SEVERE...BUT DOUBT WE CAN GET
REQUIRED HEATING FOR STRONG STORMS. THE SHEAR IS ADEQUATE BUT THE
INSTABILITY IS LACKING.

LOOKS LIKE MAIN PRECIP EVENT WILL BE TNT AS UPPER LOW APPROACHES WRN
CO LATE TDY AND ACROSS SRN PTNS OF CO TNT AS AN OPENING WAVE.
UPSLOPE DEEPENS THIS EVENING WITH SUBSTANTIAL UPWARD FORCING FROM
THE LOW.  AIRMASS BECOMES SATURATED AND MOIST ADIABATIC BY LATE
EVENING. APPEARS ENOUGH COLD AIR WITH THE SYSTEM TO TURN THE PRECIP
TO SNOW ACROSS THE URBAN CORRIODR AFTER MIDNIGHT. 700MB TEMPS DROP
TO AROUND -6C AND WET BULB ZERO HEIGHT OF 5400 FT. THIS SHOULD BRING
SNOW LEVELS DOWN TO BETWEEN 4500 FT.  POTENTIAL SNOW ADVISORIES
MAY BE NEED IN THE EASTERN SLOPES OF THE MOUNTAINS/FOOTHILLS.
MESOETA SHOWING A SWATH OF HEAVY SNOW ACROSS WELD...MORGAN AND
WASHINGTON COUNTIES...BUT FURTHER EAST THE LIQUID FORM OF PRECIP MAY
PREVAIL WITH MORE OF A MIX OF PRECIP.  WITH THE STRONG JET SLOWLY
SAGGING TO THE SE TNT EVEN SOME BANDED CSI HEAVIER PRECIP IS A
POSSIBILITY. MM5 IS PICKING UP ON THIS BANDED PRECIP DEVELOPING THIS
EVENING SO WELL SEE HOW THIS VERIFIES. IF THE PRECIP DOES TURN TO
SNOW QUICKER THAN FCST DUE TO THE CONVECTIVE PROPERTIES...ADVISORIES
MAY BE NEEDED OVER PTNS OF THE PLAINS. TOO EARLY TO TELL EXACTLY
WHERE THAT MAY BE AT THIS TIME. ONLY MINOR CHANGES NEED TO ZONES.
ENTREKIN

LONG TERM DISCUSSION...SYSTEM EXITS THE AREA ON SUNDAY.  NW FLOW
SHOULD BRING FAIRLY QUICK DRYING ALONG THE FRONT RANGE...WHILE
SHOWERS WILL LINGER FOR A WHILE ON THE PLAINS.  WE MAY HAVE A BIT OF
ANTICYCLONIC TURNING OF THE WIND INTO THE SOUTHERN FOOTHILLS...AND
WILL KEEP SOME ACCUMULATIONS THERE IN THE MORNING.  BUMPED TEMPS
BACK UP A BIT FOR EARLIER ENDING OF PRECIPITATION.  SOME WIND AND
SOME CLOUD SATURDAY NIGHT...IF IT DOES CLEAR WELL AND THE WIND
DECOUPLES THERE COULD BE A WIDESPREAD FREEZE...BUT AT THIS POINT IT
LOOKS LIKE MOST PLACES WILL BE AT OR ABOVE FREEZING.  A WEAK WAVE
MOVES OVER ON SUNDAY...BUT WITH LIGHT WESTERLY FLOW AND RELATIVELY
DRY AIRMASS IT LOOKS LIKE JUST SHALLOW CONVECTION OVER THE
MOUNTAINS.

FOR MONDAY THROUGH THURSDAY...SOME CONVERGENCE IN MODEL SOLUTIONS
DEVELOPING A CUTOFF LOW WEST OF CALIFORNIA IN THE EARLY PART OF THE
WEEK.  THE ECMWF IS A BIT FARTHER EAST AND WOULD HAVE SOME EFFECT
HERE ON WED OR THU...WHILE THE GFS WOULD BE SLOWER.  MODELS ARE
FAIRLY STABLE ON MON.  THERE MAY BE SOME RETURN FLOW COUPLED WITH
WARMING FOR INCREASED CONVECTION BY MIDWEEK...BUT GFS SHOWS A
NORTHERN STREAM SHORTWAVE WED WHICH WOULD SHUNT THE MOISTURE
EASTWARD.  DAY SHIFT TWEAKED THINGS WARMER/DRIER YESTERDAY AND
ANOTHER NUDGE IN THAT DIRECTION MAY BE NEEDED.     GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, May 8, 10:00 AM MST, 10 minutes before
COZ030>051-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT THU MAY 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OFF THE
MOUNTAINS AND EASTERN SLOPES OVER THE URBAN CORRIDOR AND NORTHEASTERN
PLAINS THROUGH THE AFTERNOON.  THERE MAY BE LARGE HAIL FROM ISOLATED
STORMS ON THE PLAINS THIS AFTERNOON.  ONLY ISOLATED THUNDERSTORMS
ARE EXPECTED ON THE NORTHEASTERN PLAINS THIS EVENING WITH ISOLATED
SNOW SHOWERS IN THE MOUNTAINS.

AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA FROM MIDDAY THROUGH
MID AFTERNOON.  THE AIR MASS AHEAD OF THE TROUGH WILL REMAIN QUITE
UNSTABLE.  WITH A FREEZING LEVEL BELOW 11 THOUSAND FEET THERE WILL
CONTINUE TO BE A THREAT OF LARGE HAIL.  BEHIND THE UPPER TROUGH
THE AMS WILL STABLIZE AND THUS REDUCE THE THREAT OF THUNDERSTORMS
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE AREA FRIDAY NIGHT AND
SATURDAY.  SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY NIGHT AND
SATURDAY MORNING...AND THE SNOW LEVEL WILL LOWER TO AROUND FIVE OR
SIX THOUSAND FEET.  A PERIOD OF SNOW IS POSSIBLE IN THE FRONT RANGE
CITIES...BUT THE SHORT DURATION OF THE SNOW AND TEMPERATURES AT OR
ABOVE FREEZING WILL LIMIT ANY ACCUMULATION.

FOR SUNDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...WITH SNOW SHOWERS POSSIBLE IN THE HIGHER
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTENOON.

GARD/COOPER

The radar

The Denver radar (KFTG), 28 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 4 hail, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Adams

When
May 8, 10:10 AM MST
Where
Adams County, 2 mi SE of Brighton
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.967, -104.783

A tornado touched down briefly but did no damage.

Tornado, Adams

When
May 8, 10:17 AM MST
Where
Adams County, 6 mi N of Watkins
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.833, -104.600

A tornado touched down briefly but did no damage.

Tornado, Weld

When
May 8, 11:05 AM MST
Where
Weld County, 2 mi N of Mead
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.267, -105.000

A tornado touched down briefly but did no damage.

Tornado, Adams

When
May 8, 11:13 AM MST
Where
Adams County, 1 mi N of Strasburg
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.733, -104.300

A tornado touched down briefly but did no damage.

Hail, Weld

When
May 8, 11:26 AM MST
Where
Weld County, 6 mi SW of Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.000, -104.717

Tornado, Morgan

When
May 8, 12:05 PM MST
Where
Morgan County, 12 mi SE of Brush
Rating
F1
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.133, -103.450

A tornado touched down briefly causing tree and fence damage.

Hail, Washington

When
May 8, 12:45 PM MST
Where
Washington County, 7 mi N of Akron
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.267, -103.200

Hail, Washington

When
May 8, 12:49 PM MST
Where
Washington County, 2 mi W of Otis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -102.983

Hail, Washington

When
May 8, 1:05 PM MST
Where
Washington County, Otis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -102.950

Thunderstorm Wind, Lincoln

When
May 8, 1:25 PM MST
Where
Lincoln County, 18 mi SE of Hugo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.950, -103.233

Thunderstorm Wind, Phillips

When
May 8, 1:28 PM MST
Where
Phillips County, 4 mi E of Haxtun
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.633, -102.533

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyThe tornado archive for Colorado, 2003Warnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360814, 5360815, 5360816, 5360883, 5360884, 5360885, 5360886, 5360887, 5360888, 5360890, 5360889.